Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS State College, PA

June 26, 2024McKean County, Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 26, 2024, 3:33 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2024, 3:33 PM EDT (19:33 UTC)
Expired
Jun 26, 2024, 5:45 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:40 PM EDTFLASH FLOOD1 Se Warren, PACorrects previous flash flood report from 1 SE Warren. Water running on and crossing the roadway at the intersection of South Carver St. and Lexington Ave.
Jun 26, 3:40 PM EDTFLASH FLOOD1 Se Warren, PACorrects previous flash flood report from 1 SE Warren. Water running on and crossing the roadway at the intersection of South Carver St. and Lexington Ave.
Jun 26, 4:15 PM EDTFLASH FLOOD1 Ne Smethport, PAFlooding across the roadway at the intersection of Dugout Rd and Rt 45. and again at Dugout and Crossmire Rd.
Jun 26, 4:15 PM EDTFLASH FLOOD1 Ne Smethport, PAFlooding across the roadway at the intersection of Dugout Rd and Rt 45. and again at Dugout and Crossmire Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS51 KCTP 261933
FFWCTP
PAC083-123-262145-
/O.NEW.KCTP.FF.W.0003.240626T1933Z-240626T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
333 PM EDT Wed Jun 26 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  West Central McKean County in north central Pennsylvania...
  East Central Warren County in north central Pennsylvania...

* Until 545 PM EDT.

* At 333 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warren, Smethport, Westline, Marshburg, Cyclone, Kinzua Dam, 
  Kinzua Bridge State Park, Warren South, Lewis Run, Clarendon and 
  Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4177 7916 4185 7917 4190 7917 4190 7869
      4189 7844 4173 7841 4174 7856 4175 7889
      4174 7915

FLASH FLOOD...RADAR INDICATED

$$

Guseman
2 follow-up statements
886 
WGUS71 KCTP 262013
FFSCTP

Flash Flood Statement
National Weather Service State College PA
413 PM EDT Wed Jun 26 2024

PAC083-123-262145-
/O.CON.KCTP.FF.W.0003.000000T0000Z-240626T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKean PA-Warren PA-
413 PM EDT Wed Jun 26 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT THIS 
AFTERNOON FOR WEST CENTRAL MCKEAN AND EAST CENTRAL WARREN COUNTIES...

At 413 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4 inches of rain have 
fallen. Additional rainfall amounts of 0.1 to 0.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Warren, Smethport, Westline, Marshburg, Cyclone, Kinzua Dam, 
  Kinzua Bridge State Park, Warren South, Lewis Run, Clarendon and 
  Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4177 7916 4185 7917 4190 7917 4190 7869
      4189 7844 4173 7841 4174 7856 4175 7889
      4174 7915

FLASH FLOOD...RADAR INDICATED

$$

Guseman
030 
WGUS71 KCTP 262139
FFSCTP

Flash Flood Statement
National Weather Service State College PA
539 PM EDT Wed Jun 26 2024

PAC083-123-262149-
/O.EXP.KCTP.FF.W.0003.000000T0000Z-240626T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKean PA-Warren PA-
539 PM EDT Wed Jun 26 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM EDT FOR MCKEAN AND 
WARREN COUNTIES...

The heavy rain has ended. Light rain will continue through sunset, 
but the heaviest rain is over. Flash flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

&&

LAT...LON 4177 7916 4185 7917 4190 7917 4190 7869
      4189 7844 4173 7841 4174 7856 4175 7889
      4174 7915

$$

Dangelo

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:01 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 26, 3:01 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
301 PM EDT Wed Jun 26 2024

.SYNOPSIS...
*Clusters of severe thunderstorms with heavy rainfall remain
 possible through the evening
*Partly to mostly sunny and less humid Thursday and Friday
*Return of summertime heat+humidity will fuel thunderstorms for
 the last weekend of June; seasonably cooler & dry start to July

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
300PM/19Z: Severe tstm watch #464 remains in effect for north
central PA until 9PM. Radar shows robust 50-60 dBZ cores
penetrating above the -20C level from Warren to Potter County
prompting severe tstm warnings with wind/hail threat across
portions of northwest and north central PA. Focus should trend
toward hydro concerns across the northern tier with increasing
pwats and saturated/narrow CAPE profiles. WoFS 90th percentile
run total QPF shows a stripe of 2-3" along llvl convergence zone
over the northern tier. Farther to the south/east, a dmg wind
threat may emerge through afternoon with steep mid level lapse
rates and higher DCAPEs with southern extent.

Hires models show rain and storms progressing from northwest to
southeast btwn 00-06Z with a general weakening trend expected
as BL stabilizes after sunset.

1230PM/1630Z: Noteworthy changes since the previous AFD update:

1) WPC upgraded to a SLGT risk ERO (level 2 out of 4) for the
northwest portion of central PA. There has been a growing
signal for upper level support during the afternoon/evening hours
to enhance forcing/lift over this region to boost rainfall
intensity, especially from eastern Ohio to northern Pennsylvania.
Training of storms in the west-east orientation along diffuse
sfc boundary will be capable of upwards of 3 inches per hour
rain rates that will more than likely reach or exceed the local
FFG. The 26/12Z HREF PMM and 3hr QPF neighborhood probs of >1"
& >3" highlight the heavy/excessive rain threat quite well.

2) There was some internal conversations about a possible SWO
upgrade from SLGT to ENH, but ultimately consensus was to
maintain the SLGT risk. Latest MCD#1426 just issued covering
most of north central PA indicates severe storm risk is ramping
up given strong heating with growing cu field south of the PA/NY
border. The expectation is for storm coverage and intensity to
increase mainly after 18Z with scattered damaging gusts most
likely within corridor of strongest deep layer mean winds/shear.
SPC also reintroduced a 2% tornado probability. Probability of
watch issuance...60 percent

1100AM/15Z: 13Z updated SPC SWO expanded the SLGT risk (level 2
out of 5) northward to include all of the CTP forecast area.
HWO was updated to reflect this change. We also included
damaging winds and heavy rain as potential severe t-storm
attributes. Latest hires models depict initial t-storms
developing across northwest PA by 4pm/20Z (where 15Z SPC RAP
mesoanalysis shows 2000 J/kg of SBCAPE with SBCIN eroded over
all but the far southeast zones) before increasing in coverage
spreading/evolving to the east and south through 8pm/00Z. QPF
signal appears to be focused across north central PA through 00Z
then shifting to the southeast half of the CWA between 00-06Z
as storms track from NW to SE. Increased POPs during the first
half of tonight based on the latest NBM 1 and 3hr PPIs. Max
temps still expected to peak between 80-95F this afternoon.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Large scale subsidence and the arrival of much drier (less
humid) air behind the exiting cold front will lead to fair and
seasonable conditions Thursday. Surface high pressure building
over the region should result in fair and cool weather Thu night
with valley fog formation likely given air/water spreads 20-30
degrees. Partly cloudy and slightly warmer conditions are
likely Friday, as low pwats persist over PA and a return
southerly flow develops as the surface high passes off the
coast. Latest model data suggests some showers and storms may
develop Friday night over the western portion of the forecast
area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Latest medium range guidance is showing an unusual lack of
spread among its members, all of which track a surface low
north of PA Saturday, with a trailing cold front coming through
Sat night into early Sunday. The lack of spread with regards to
timing of the front, combined with progged GEFS pwats of
+2-3SD, supports an increasing confidence in showers/tsra
Saturday. A leading warm front could produce showers/tsra as
early as Friday night and a slowing cold front could cause
convection to linger into Sunday, mainly over the southeast
counties. However, ensemble plumes indicate the most widespread
convection should occur Sat afternoon and evening.

There is some potential for severe wx Saturday PM, as decent
mid level flow overspreads an increasingly moist warm sector.
Ensemble plumes currently indicate moderate capes in the 1000
J/kg range and model 0-6km shear is in the 35-40kt range.
If the cold front slows enough, severe wx would also be possible
across the eastern edge of the forecast area Sunday PM.

Latest EPS and GEFS both support fair weather with near to
slightly below normal temps and low humidity early next week
associated with high pressure building east from the Grt Lks. A
seasonably cool and dry start to July!

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR conditions across Central PA at midday, but thunderstorm
chances increase into the evening hours. A few of these storms
could be strong to severe with any impacted TAF site likely to
see high wind gusts and briefly lowered visibility.

Tstms already popping up over NW PA with convective impacts in
the vicinity of BFD and occasional impacts/reductions at the
airfield through around 21z. Convective activity picks up later
in the afternoon for the central mountains stretching from JST-
AOO-UNV-IPT. An isolated tstorm is poss in the vicinity through
21-22z, with likely impacts/reductions from tstms moving across
the airfields around 00z. Similar setup over the SE where an
isolated storm will be possible through 00z near MDT-LNS ahead
of better likelihood of impacts after 00z.

As the showers and thunderstorms exit to the east during the
late evening, guidance indicates the potential for low clouds to
stick around across a large portion of the area. The HREF shows
the highest probabilities of IFR ceilings (50-60%) at BFD and
JST, with lower probabilities of MVFR ceilings at all other
sites except MDT and LNS.

Outlook...

Thu-Fri...Generally VFR.

Sat-Sun...Thunderstorm impacts possible.

Mon...Generally VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Steinbugl
AVIATION...Bauco/Bowen/RXR
Hazardous weather outlook, Jun 26, 1:14 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
114 PM EDT Wed Jun 26 2024

PAZ024>028-033>036-056>059-063>066-271715-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
114 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Clusters of severe thunderstorms with potentially damaging wind
gusts 60 mph or greater are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-045-046-049>053-271715-
Southern Centre-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-
114 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Clusters of severe thunderstorms with potentially damaging wind
gusts 60 mph or greater are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017-018-037-041-042-271715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
114 PM EDT Wed Jun 26 2024

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Clusters of severe thunderstorms with potentially damaging wind
gusts 60 mph or greater are possible this afternoon and evening.

Training storms are expected to spread across the northern tier of
central PA during the afternoon with the threat of locally heavy
rain and possible flooding through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 26, 1:24 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
124 PM EDT Wed Jun 26 2024

PAZ004-261800-
Warren PA-
124 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WARREN COUNTY THROUGH 200
PM EDT...

At 122 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spartansburg to north of Tidioute.
Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warren, Youngsville, Warren South, Garland, Kinzua Dam, Grand Valley,
and Starbrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Pennsylvania.

&&

LAT...LON 4190 7945 4190 7892 4187 7892 4173 7929
      4172 7961 4182 7961
TIME...MOT...LOC 1722Z 250DEG 16KT 4178 7964 4177 7932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Banghoff
Local storm report, Jun 26, 3:16 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
316 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Tstm Wnd Dmg     4 W Warren              41.85N 79.23W
06/26/2024                   Warren             PA   911 Call Center

            Several reports of trees and wires down
            around Warren and Youngsville. Power outage
            in Warren.

&&

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:24 PM EDTSpecial Weather StatementCTPWarren36 min
Jun 26, 1:51 PM EDTSevere Thunderstorm WarningCTPWarren24 min
Jun 26, 2:11 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren34 min
Jun 26, 2:19 PM EDTSevere Thunderstorm WarningCTPWarren26 min
Jun 26, 2:33 PM EDTSevere Thunderstorm WarningCTPPotter42 min
Jun 26, 2:44 PM EDTSevere Thunderstorm WarningCTPMcKean46 min
Jun 26, 2:48 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren42 min
Jun 26, 3:13 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga47 min
Jun 26, 3:20 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter40 min
Jun 26, 4:16 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga29 min
Jun 26, 4:28 PM EDTSevere Thunderstorm WarningCTPTioga47 min
Jun 26, 4:32 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk, McKean, Potter43 min
Jun 26, 4:48 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan42 min
Jun 26, 4:54 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk36 min
Jun 26, 4:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland51 min
Jun 26, 5:14 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Lycoming, Potter, Tioga46 min
Jun 26, 5:15 PM EDTSevere Thunderstorm WarningCTPTioga30 min
Jun 26, 5:17 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Clinton, Elk28 min
Jun 26, 5:21 PM EDTSpecial Weather StatementCTPDauphin, Lancaster, Lebanon, Northumberland, Schuylkill, Snyder and 1 more39 min
Jun 26, 5:28 PM EDTSevere Thunderstorm WarningCTPColumbia32 min
Jun 26, 5:31 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York44 min
Jun 26, 5:35 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill, Snyder, Union40 min
Jun 26, 5:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton18 min
Jun 26, 5:49 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan26 min
Jun 26, 6:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Schuylkill31 min
Jun 26, 6:38 PM EDTSpecial Weather StatementCTPSullivan37 min

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.